Case Presentation: A 66-year-old man with a history of stage IIId melanoma, who received 6 cycles of Nivolumab, presented with anorexia and persistent large-volume diarrhea. Initial workup included a non-elevated white blood cell count of 6.9 k/mm3 and a creatinine of 1.6 mg/dL from baseline creatinine of 0.8 mg/dL. CT imaging of the abdomen showed wall thickening and hyperenhancement of the duodenum and proximal jejunum with distension of stomach, small and large bowels. Due to a lack of leukocytosis, fever, or other signs of infection, a presumptive diagnosis of immunotherapy-induced colitis was made. He was started on methylprednisolone at 1 mg/kg/day (100 kg daily). His symptoms initially mildly improved, but then worsened within three days. C. difficile toxin polymerase chain reaction (PCR) testing was found to be positive. Steroid therapy was stopped and oral vancomycin was started. Symptoms persisted after four days of antibiotic therapy. Subsequently, IV metronidazole and rectal vancomycin were added to his regimen. Worsening abdominal pain and distention prompted daily abdominal x-rays for monitoring of colonic dilation. He was then started on fidaxomicin, after which his abdominal pain began to abate, diarrhea began to lessen, and subsequent x-rays showed slow resolution of his dilated colon. Due to continued severe diarrhea, a cytotoxicity assay for C. difficile was obtained on day eight of antibiotic therapy. This assay was negative on day ten, and therefore high-dose steroid therapy was resumed in addition to continuing IV metronidazole and fidaxomicin. His clinical status began to improve shortly, with the resolution of diarrhea and abdominal pain.
Discussion: Nivolumab is an immune checkpoint inhibitor (ICI) that blocks signaling from human programmed death receptor-1 (PD-1). Nivolumab-induced colitis is a known immune-mediated complication of therapy that can be fatal if left untreated. Treatment is with high dose steroids, but concurrence with an infectious cause of colitis complicates management and delays resolution. Combined Clostridium difficile infection (CDI) and ICI-induced colitis has been rarely described, and there is no standard treatment protocol. The few cases that have been reported showed response to a combination of metronidazole, vancomycin, and steroids. To our knowledge, this is the first reported case of CDI with ICI-induced colitis in which a comparable approach was unsuccessful, prompting employment of fidaxomicin. As per the current Infectious Diseases Society of America (IDSA) guidelines, oral vancomycin and fidaxomicin are preferred over metronidazole for non-severe and severe CDI. Thus, to treat refractory CDI, we added fidaxomicin to our patient’s therapy. Additionally, we believe this to be the first reported case where a cytotoxicity assay was used as an indicator for resolution of CDI.
Conclusions: ICI-induced colitis that is refractory to steroids should alert physicians to investigate for additional causes of diarrhea. CDI must be promptly considered in treatment-refractory cases, with early guideline-directed treatment. A cytotoxicity assay can also help clinicians guide the timing of steroid therapy for concurrent ICI-induced colitis.